Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Lincoln, IL

April 5, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 5, 2017, 3:43 PM CDT for 4 counties in Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 3:43 PM CDT (20:43 UTC)
Expired
Apr 5, 2017, 4:45 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:08 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KILX 052043
SVRILX
ILC033-079-101-159-052145-
/O.NEW.KILX.SV.W.0040.170405T2043Z-170405T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
343 PM CDT WED APR 5 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Illinois...
  Northwestern Lawrence County in southeastern Illinois...
  Eastern Jasper County in southeastern Illinois...
  Northeastern Richland County in southeastern Illinois...

* Until 445 PM CDT

* At 342 PM CDT, severe thunderstorms were located along a line
  extending from near West Liberty to Parkersburg, moving northeast
  at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Robinson, Sumner, Oblong, Palestine, Hutsonville, Flat Rock, Ste.
  Marie, Willow Hill, New Hebron, Chauncey, Annapolis, Hardinville,
  Eaton, Dundas, West Liberty, Hunt City, Merom, Stoy, West York and
  Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3882 8793 3883 8820 3918 8797 3917 8766
      3915 8763 3914 8766 3912 8763 3911 8765
      3910 8762 3909 8762 3906 8757 3900 8758
      3899 8756 3899 8758 3898 8755 3857 8792
TIME...MOT...LOC 2042Z 206DEG 40KT 3885 8813 3861 8808 

HAIL...1.00IN
WIND...60MPH
 
$$

Goetsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:06 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 5, 3:06 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
306 PM CDT Wed Apr 5 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 305 PM CDT Wed Apr 5 2017

A surface low centered across far southern Illinois will deepen
this evening as it becomes centered along the southeast border of
Illinois. Isentropic lift north of the low will keep numerous
showers and scattered storms going through this evening, with some
decrease in precip coverage west of I-55 after midnight as a dry
slot punches into SW Illinois.

Initial concerns late this afternoon will be on severe potential
in our SE counties, especially Lawrence and Crawford counties.
MUCAPE values in that area have remained less the 500 J/KG so far
this afternoon, but an instability axis is expected to develop
northward into our SE counties. We have had multiple pea to penny
size hail reports from storms this afternoon, so large hail could
develop in any strong storms over the next 4-6 hours. Strong winds
will be the other concern overnight, with the low deepening
several MB/hour, north to northwest winds will become strong,
gusting at 30-40 mph. The pressure gradient looks to remain
tightest for areas east of I-55 from midnight tonight through
tomorrow morning, but we should remain just below wind advisory
criteria of sustained 30 mph winds.

Potential for snowfall later tonight for areas north of I-74
remains present, but any snow accumulations would be very light
and mainly on grassy surfaces. The models continue to point
toward better snow potential from Bloomington and eastward toward
Danville. Low temps are expected to bottom out in the mid to upper
30s, which is relatively warm for accumulating snowfall to occur
this time of year. Some light snow could fall after sunrise, but
precip should become all rain by mid-morning. A few light showers
may linger east of I-57 after Noon, otherwise dry conditions
should prevail tomorrow afternoon. North wind gusts should begin
to diminish during the afternoon, as the surface low pulls farther
away into NW Ohio. High temps will be limited by persistent cloud
cover, so have followed close to guidance temps for highs in the
upper 40s to low 50s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 305 PM CDT Wed Apr 5 2017

A break in the precipitation will start out the extended, as
cold high pressure arrives Thursday night. Clearing skies and
decreasing winds will allow low temps to approach freezing in our
northern counties. Guidance lows were at or below freezing for
many areas north of I-72. Depending on how fast clearing occurs
and how light the winds become, a freeze warning may be needed for
our northern counties Thursday night. A frost advisory appears
likely in any event. Have held off on those headlines for now, to
better gauge how the Canadian airmass is modifying as it
approaches from the Plains.

The surface high will slide across Illinois on Friday, providing
sunshine for the first time in a while. However, the chilly
airmass will limit high temps somewhat to the mid to upper 50s.
More chilly temps are on tap for Friday night, with mid to upper
30s once again. Areas along the Indiana border will see the colder
side of that range, with frost possible another night.

Southerly winds will develop on Saturday as the surface high
departs to the east. That will start a warming trend through the
weekend. South winds will become brisk on Sunday as a surface low
develops in the Plains with a warm front extending toward southern
Wisconsin. High temps will reach the mid 60s near Indiana with
around 70 toward Jacksonville. Temps will warm to the low to mid
70s on Sunday, despite increasing afternoon clouds.

Rain chances return Sunday night in the warm sector. However,
rain chances will ramp up to likely or higher Monday afternoon
and Monday night as the surface low tracks by to the NW of
Illinois and a cold front pushes across Illinois. The inverted
trough aloft, expected jet interactions, as well as high surface
moisture, may set the stage for some strong to severe storms in
Illinois during that time. However, model differences in the
track of low have confidence somewhat lower on potential at this
point.

Dry and somewhat cooler conditions are expected to close out the
extended forecast, as high pressure pushes into Illinois.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Apr 5 2017

Showers and isolated storms are already developing in central and
southeast IL and progressing to the NE. Low pressure near St.
Louis will slowly drift east into IL this afternoon as a second
low develops along the SE IL border and becomes the dominant low
pressure center by this evening. Showers will be widespread this
afternoon and this evening, with a few snow flakes possible north
of PIA to BMI as early as late this afternoon - per reports of
snow already mixing with rain in NW Illinois. So far have kept
snow out of TAFs until after 06z/1am, but may have to bump that
forward if trends continue. Have concentrated thunder mention this
afternoon in the eastern terminal TAFs, but even PIA has some CC
lightning nearby already at 1730z.

Precip chances should diminish near SPI later this evening as dry
air wraps in behind the newly developing low in far SE Illinois.
Will keep rain/snow chances along the I-74 corridor after 06z,
with some light snow accums possible for BMI and CMI. Slippery
travel surfaces will be possible if that occurs.

MVFR clouds should transition to IFR this afternoon as low
pressure makes its closest passage to our forecast area. IFR
conditions could continue for much of the evening, until drier air
starts to push toward SPI from the southwest. Clouds should
improve to MVFR later tonight, and eventually some VFR could
develop at SPI before 18z tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Apr 5, 11:34 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1134 AM CDT Wed Apr 5 2017

ILZ027>031-036-061200-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
1134 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A strong storm system will bring an additional inch of rainfall
this afternoon and tonight. Flooding of rivers and streams may
develop or increase due to the accumulation of recent rainfall.
Flooding will continue on portions of the Illinois River. Minor
snow accumulations of less than 1 inch mainly on grassy areas are
possible north of I-74 late tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Much colder temperatures Thursday night will likely result in
below freezing temperatures that may damage early growth on some
fruit trees.

Another storm system is possible for Monday. It is too early to
determine potential severe weather impacts.

Flooding will continue on portions of the Illinois River through
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

ILZ037-038-040>043-047>053-061200-
Cass-Christian-De Witt-Logan-Macon-Mason-McLean-Menard-Morgan-
Sangamon-Schuyler-Scott-Tazewell-
1134 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A strong storm system will bring isolated to scattered
thunderstorms through afternoon today and an additional inch of
rainfall through tonight. Thunderstorms are not expected to be
severe. Flooding of rivers and streams may develop or increase
due to the accumulation of recent rainfall. Flooding will continue
on portions of the Illinois River. Minor snow accumulations of
less than 1 inch mainly on grassy areas are possible north of I-74
late tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Much colder temperatures Thursday night will likely result in
areas of below freezing temperatures that may damage early growth
on some fruit trees.

Another storm system is possible for Monday. It is too early to
determine potential severe weather impacts.

Flooding will continue on portions of the Illinois River through
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061>063-066>068-071>073-061200-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
1134 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A strong storm system will bring isolated to scattered
thunderstorms this afternoon with an additional 1 to 1.5 inches
of rainfall through tonight. There is a marginal to slight risk of
severe thunderstorms that may contain hail over 1 inch diameter,
wind gusts over 60 mph, and the possibility of an isolated
tornado. Flooding of rivers and streams may develop or increase
due to the accumulation of recent rainfall. Flooding will continue
on portions of the Wabash River. Minor snow accumulations of less
than 1 inch mainly on grassy areas are possible north of I-74
late tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Much colder temperatures Thursday night may result in areas of
below freezing temperatures that may damage early growth on some
fruit trees.

Another storm system is possible for Monday. It is too early to
determine potential severe weather impacts.

Flooding will continue along the Wabash river upstream of
Vincennes through early next week. Flooding may develop on the
Little Wabash river near Clay City on Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning through
afternoon today.

Goetsch

In the hours before

Special weather statement, Apr 5, 12:58 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1258 PM CDT WED APR 5 2017

ILZ029>031-051900-
Marshall-Peoria-Woodford-
1258 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...NORTHWESTERN
WOODFORD AND NORTHEASTERN PEORIA COUNTIES UNTIL 200 PM CDT...

At 1257 PM CDT, the public reported a strong thunderstorm near
Dunlap, or near Peoria, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Peoria, Lacon, Chillicothe, Henry, Rome, Dunlap, Spring Bay,
Sparland, Varna, Bay View Gardens, Peoria Heights, Hopewell, Marshall
County Airport, Mossville, Lake Wildwood, Alta and Marshall-Putnam
County Fairgrounds.

LAT...LON 4112 8933 4110 8935 4110 8912 4076 8958
      4084 8971 4115 8947 4115 8933
TIME...MOT...LOC 1757Z 217DEG 31KT 4084 8961

Goetsch
Special weather statement, Apr 5, 1:12 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
112 PM CDT WED APR 5 2017

ILZ031-037-038-051915-
Tazewell-Woodford-McLean-
112 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODFORD AND EASTERN
TAZEWELL COUNTIES UNTIL 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green Valley, or 11 miles south of Pekin, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Pekin, Eureka, East Peoria, Morton, Washington, Metamora, Tremont,
Mackinaw, Goodfield, Green Valley, Deer Creek, Dillon, Groveland and
Congerville.

This includes the following highways...
 Interstate 155 between mile markers 20 and 31.
 Interstate 474 near mile marker 14.
 Interstate 74 between mile markers 99 and 115.

LAT...LON 4085 8937 4070 8909 4033 8962 4039 8972
TIME...MOT...LOC 1812Z 216DEG 30KT 4041 8961

Goetsch
Local storm report, Apr 5, 1:20 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
120 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             EAST PEORIA             40.67N 89.55W
04/05/2017  E0.75 INCH       TAZEWELL           IL   PUBLIC

            PEA TO PENNY SIZE HAIL AT MOSSVILLE-CATERPILLAR BUILDING
            TC.

&&

OUSLEY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:20 AM CDTRiver Flood WarningILXClay, Richland6 days
Apr 5, 11:50 AM CDTRiver Flood WarningILXMarshall, Putnam11 days
Apr 5, 12:58 PM CDTSpecial Weather StatementILXMarshall62 min
Apr 5, 1:12 PM CDTSpecial Weather StatementILXTazewell63 min
Apr 5, 3:13 PM CDTSevere Thunderstorm WarningILXClay, Richland62 min
Apr 5, 4:11 PM CDTTornado WarningILXCrawford, Jasper, Lawrence, Richland49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.